Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 14, NWS Northern Indiana

May 7, 2024Grant County, Indiana

NWS Northern Indiana issued this tornado warning at May 7, 2024, 6:18 PM EDT for Grant County, Indiana. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 6:18 PM EDT (22:18 UTC)
Expired
May 7, 2024, 6:45 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Grant County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:20 PM EDTTSTM WND DMGFairmount, INDelayed report. Report of a few trees down and a few large limbs. Time estimated from radar.
May 7, 6:22 PM EDTTSTM WND DMGFairmount, INPowerlines down. Some roads are being blocked off.
May 7, 6:22 PM EDTTSTM WND DMGFairmount, INPowerlines down. Some roads are being blocked off.
May 7, 6:22 PM EDTHAIL 11 Sse Jonesboro, INAlso recorded a 51 mph gust on an anemometer.
May 7, 6:22 PM EDTHAIL 11 Sse Jonesboro, INAlso recorded a 51 mph gust on an anemometer.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:28 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WFUS53 KIWX 072218
TORIWX
INC053-072245-
/O.NEW.KIWX.TO.W.0014.240507T2218Z-240507T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
618 PM EDT Tue May 7 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southern Grant County in central Indiana...

* Until 645 PM EDT.

* At 618 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Fairmount, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gas City, Fairmount, and Jonesboro around 625 PM EDT.
  Upland and Matthews around 630 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Radley, Hackleman, Fowlerton, Michaelsville, and Point Isabel.

This includes Interstate 69 in Indiana between mile markers 253 and
259.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4042 8583 4050 8557 4045 8550 4038 8548
      4038 8583
TIME...MOT...LOC 2218Z 255DEG 37KT 4040 8574 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DN
1 follow-up statement
139 
WWUS53 KIWX 072227
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
627 PM EDT Tue May 7 2024

INC053-072245-
/O.CON.KIWX.TO.W.0014.000000T0000Z-240507T2245Z/
Grant IN-
627 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
SOUTHEASTERN GRANT COUNTY...

At 627 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Fairmount, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Gas City, Upland, and Matthews around 635 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Fowlerton.

This includes Interstate 69 in Indiana between mile markers 253 and
259.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4038 8566 4046 8569 4050 8557 4045 8550
      4038 8548
TIME...MOT...LOC 2227Z 255DEG 37KT 4043 8562 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 1:29 PM EDT, 4 hours 49 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 4:43 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
443 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Hail             New Buffalo             41.79N 86.74W
05/07/2024  M1.00 Inch       Berrien            MI   Trained Spotter

&&

CR
Special weather statement, May 7, 4:55 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
455 PM EDT Tue May 7 2024

INZ005-104-MIZ078-072130-
Eastern St. Joseph IN-Elkhart IN-Cass MI-
455 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND CASS COUNTIES THROUGH 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Granger, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Dowagiac, Simonton Lake,
Granger, Dunlap, Osceola, Cassopolis, Edwardsburg, Marcellus, Union,
Pokagon, Penn, Vandalia, La Grange, Adamsville, Juno Lake, and
Donnell Lake.

This includes Interstate 80 in Indiana between mile markers 79 and
98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana...and southwestern Michigan.

&&

LAT...LON 4200 8576 4187 8576 4165 8589 4164 8623
      4197 8621 4205 8590
TIME...MOT...LOC 2055Z 199DEG 37KT 4174 8606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DN
Special weather statement, May 7, 5:55 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
555 PM EDT Tue May 7 2024

INZ015-023-024-072230-
Miami IN-Wabash IN-Fulton IN-
555 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WABASH...EAST
CENTRAL FULTON AND NORTHWESTERN MIAMI COUNTIES THROUGH 630 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mexico, or near Peru, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Peru, Mexico, Erie, Denver, Roann, Macy, Chili, Richvalley,
Stockdale, Deedsville, Peoria, Gilead, and Disko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana.

&&

LAT...LON 4071 8595 4075 8612 4101 8616 4104 8595
      4094 8582
TIME...MOT...LOC 2155Z 206DEG 37KT 4082 8603

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DN
Local storm report, May 7, 5:58 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
558 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tornado          3 ESE Mendon            41.99N 85.41W
05/07/2024                   St. Joseph         MI   Trained Spotter

&&

NDM
Local storm report, May 7, 5:59 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
559 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Hail             2 NNW Fairfax           41.98N 85.38W
05/07/2024  M1.75 Inch       St. Joseph         MI   Trained Spotter

&&

CR
Local storm report, May 7, 6:16 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
616 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tornado          Leonidas                42.02N 85.35W
05/07/2024                   St. Joseph         MI   Broadcast Media

            Tree damage reported in Leonidas by
            broadcast media.

&&

LWF

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:07 PM EDTSpecial Marine WarningIWX38 min
May 7, 4:18 PM EDTTornado WarningIWXLaPorte13 min
May 7, 4:29 PM EDTTornado WarningIWXLaPorte46 min
May 7, 4:43 PM EDTSpecial Marine WarningIWX32 min
May 7, 5:39 PM EDTSpecial Marine WarningIWX51 min
May 7, 5:55 PM EDTSpecial Weather StatementIWXMiami35 min
May 7, 6:01 PM EDTSevere Thunderstorm WarningIWXGrant29 min
May 7, 6:01 PM EDTTornado WarningIWXSteuben44 min
May 7, 6:04 PM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley26 min
May 7, 6:15 PM EDTTornado WarningIWXSteuben45 min
May 7, 6:23 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley37 min
May 7, 6:25 PM EDTSpecial Weather StatementIWXCass35 min
May 7, 6:33 PM EDTTornado WarningIWXBlackford, Grant27 min
May 7, 6:48 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, Noble27 min
May 7, 6:53 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells37 min
May 7, 7:06 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, LaGrange, Noble, Steuben24 min
May 7, 7:09 PM EDTTornado WarningIWXAllen37 min
May 7, 7:24 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXSteuben51 min
May 7, 7:37 PM EDTTornado WarningIWXAllen24 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.